Fluoxetine and bladder problems??


I was put on Fluoxetine 5 months ago for depression.Since then I have endured frequent urinary symptoms like blood in my urine, severe incontinence but no infection.

After googling my symptoms, I found a possible connection with Fluoxetine.

Two days ago I stopped my medication altogether but feel no different in myself or with my symptoms.

So was Fluoxetine really working?? I am crying a lot and very stressed as I have just lost my dad 6 weeks ago and we were really close.

Doc is giving me 3 weeks no tablets then is going to try a tablet that helps with both depression and incontinence.

Any advice would help

9 Replies

  • You need to go right back to your GP. Why is he assuming it's the AntDepr. That's

    Causing that.

    Blood In urine is serious and you should take yourself along to a good GP now

    And get this sorted. Don't wait around, as this is a Medical issue.

    Sorry about your Dad, that itself must be hard


  • Thank you Hannah

    I am under a urologist for bleeding.They haven't as yet found a cause

  • Hi

    Sounds like you are having a hard time, but well done for researching your symptoms and finding the link to meds. It is a shame that you are having to stop taking Fluoxetine at a time when you have only recently lost your Dad, but it is good that you have seen your GP and he has taken your concerns seriously enough to change your meds, however I do agree with Hannah that blood in the urine needs separate investigation to ensure it does not have another cause than being a side effect of Fluoxetine though I know that can cause such symptoms. Presumably he has said to wait until you are taking the new meds and if you get any further blood in your urine he will send you for investigatation?

    Not having a response within only two days of stopping taking the meds does not mean they were not working as after taking them for 6 months it can take some weeks before you feel the effects of stopping. The fact that you are crying a lot and stressed, presumably even with the meds, does reinforce the thought that it was not the right medication for you. It may be that your body had difficulty in absorbing some of the ingredients of that particular med and that a different one will be far more effective.

    It is good that your GP will be dealing with both your depression and your incontinence but I hope if the meds he gives you are not effective in controlling the incontinence then he will refer you to urology for investigation as it can often be treated fairly easily.

    Try to keep yourself as relaxed and connected to people as you can until the new medication has taken effect, meanwhile keep in contact on the site as we can support you while you go through the uncertainty.

    You do not say whether you have any family with whom to share grief over the loss of your father, nor what your relationship with him was like, but we can support you through the grief process if you want to share any info about that.


  • Thankyou Sue

    I have had blood in my urine investigated and had a urethral dilatation in October as they thought the narrow tube was causing it.I was put on the Fluoxetine in November and the bleeding has been persistent sometimes with or without infection.

    I am lost without my Dad who was my best friend and whom I could talk to about anything.My mum is still here but shes grieving too and I try not to worry her.xx

  • Hello

    I am having something similar although I was getting bleeding from the bottom, tested yesterday and all clear. I take medications for the other with no bleeding and was advised if I bleed to see my GP straight away. I personally would recommend you do that in case there is something wrong. It is better to get checked and rule out any problems.

    Good Luck


  • I guess Bob yours could be simple haemorroids then, or similar?

  • Thankyou for taking the time to reply.means a lot.


  • No they did not find a thing, they thought it could be drug related as someone in the next door bed had problems caused by Steriods.

    I take additional medications other than antidepressants and they can burn

    All the best


  • Thank you both for clarifying the investigations. Some of the ingredients of meds can cause harmful side effects and it sounds as though you both are highly sensitive to something in your meds so it's good your bleeding is being investigated. It's always a balancing risk taking meds so I try to do without them whenever possible but sometimes it's worth trying them. Let's hope your medics will change your anti-depression meds and try you on something based upon different ingredients. xx

You may also like...